California, 2008

Wildfire in California, August 6 to 8, 2008

August 6 to 8, 2008 · NWS STO · 1 event in 1 county or zone

Thunderstorms over interior Northern California generated lightning with limited rainfall. Approximately 17 new lightning fires were reported in Butte and Yuba Counties.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Thunderstorms over interior Northern California generated lightning with limited rainfall. Approximately 17 new lightning fires were reported in Butte and Yuba Counties. The fires were relatively small and quickly contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Aug 5, 8:00 PM PST, 4 hours earlier.

Area forecast discussion, Aug 5, 8:00 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 PM PDT TUE AUG 5 2008

.DISCUSSION...
THERE WAS A LIGHTNING STRIKE NEAR DOWNIEVILLE A FEW HOURS EARLIER
ALONG WITH A COUPLE OF SHOWERS IN THE VALLEY...OTHERWISE...MOST OF
THE EXCITEMENT IS OVER NEVADA. CURRENT RADAR DOES PICK UP ON SOME
ECHOES OVER THE SAN FRANCISCO BAY AREA MOVING
NORTHEASTWARD...HOWEVER...NO MEASURABLE PRECIP YET. NAM AND GFS
MODELS DO NOT INDICATE MUCH INSTABILITY IN OUR CWA OVERNIGHT BUT
THEN PICK UP ON THE POSSIBILITY OF THUNDERSTORMS DEVELOPING AGAIN
TOMORROW DURING THE DAY. THUS NO CHANGES TO FORECAST WITH ISOLATED
THUNDERSTORMS THIS EVENING BECOMING A SLIGHT CHANCE OF SHOWERS
OVERNIGHT WITH ISOLATED THUNDERSTORMS AGAIN TOMORROW.

COOLER AIR MOVING INTO OUR REGION AS TEMPERATURES THIS HOUR ARE
RUNNING ABOUT 3-6 DEGREES COOLER IN THE SOUTHERN HALF OF OUR CWA.
MAX TEMPS TODAY WERE PRACTICALLY THE SAME AS YESTERDAY WITH ONLY A
FEW LOCATIONS VARYING BY A DEGREE OR TWO. JBB

.PREVIOUS DISCUSSION...MOISTURE WILL ENCROACH NORTHWARD THIS EVENING
AND THE NAM IS SHOWING PW/S ARE NEAR AN INCH SOUTH OF THE SAC METRO
AREA THIS EVENING BEFORE INCREASING TO OVER 1.5 INCHES ACROSS MUCH
OF THE CWA OVERNIGHT. OF COURSE THE MAIN FORECAST CONCERN THE NEXT
36 HRS WILL BE TS ACTIVITY AND WHERE.  THE GFS AND NAM 500 MB
PATTERN IS ZONAL OVER NRN CAL WITH ONLY A WEAK CYCLONIC KINK
ASSOCIATED WITH A VORT MAX PUSHING NORTHWARD OVER NRN CAL THIS
EVENING AND CONTINUE OVERNIGHT.  THE OROGRAPHIC LIFT ON TOP OF THE
SYNOPTIC FORCING ASSOC WITH THE VORT MAX WILL ENHANCE TS ACTIVITY
TONIGHT.  FORTUNATELY THESE INGREDIENTS WILL OCCUR OVERNIGHT AND NOT
DURING MAX HEATING.  THEN WITH THE MID AND UPPER FLOW SHIFTING MORE
SOUTHERLY ANY DEVELOPMENT OVER THE RIDGES WILL TEND TO PUSH OUT OF
OUR CWA. SHOWER ACTIVITY OVER THE VALLEY WILL DIMINISH LATER
TONIGHT. THE SUB CLOUD LAYER IS SO DRY THAT SHOWERS WILL MOSTLY
LIKELY FALL AS VIRGA.  CHANCE OF SHOWERS AND THUNDERSTORM ACTIVITY
WILL CONTINUE OVER THE FOOTHILLS AND MTNS THROUGH WED NIGHT.  JCLAPP

THE BASE OF THE TROUGH BEGINS TO PULL NORTH THUR AND BRING SW FLOW
ALOFT AND CUTOFF MOISTURE AND THUNDERSTORM ACTIVITY...THIS WILL
CONTINUE ON FRI.  TEMPS WILL LIKELY BE A FEW DEGREES COOLER WED WITH
CLOUD COVER AND INCREASED ATMOS MOISTURE.  THURS AND FRI WILL BE
NEAR TO JUST BELOW NORMAL.  THE TROUGH FINALLY MOVES OVERHEAD LATE
SAT AND MOVES THROUGH THE REGION BY MON. THIS WILL COOL TEMPS A BIT
ON SAT.  A MODERATE DELTA FLOW WILL ALSO AID IN THE COOL DOWN.
TEMPS WILL THEN BEGIN TO REBOUND SUN AND ROUGHLY STAY AROUND NORMAL
EARLY NEXT.

&&

.AVIATION...
UPPER LEVEL TROUGH WILL REMAIN OFF THE COAST WITH SOUTH SOUTHERLY
FLOW ALOFT AND SUBTROPICAL MOISTURE SPREADING OVERHEAD THIS
EVENING...BRINGING ISOLD SH/TS OVER ERN CENTRAL VALLEY AND INTO THE
HIGHER TERRAIN THIS LATE AFTERNOON AND INTO TOMORROW.  EXPECT VFR
CONDITIONS...EXCEPT LOCAL MVFR IN THE VICINITY OF THE FIRES AND NEAR
TS.  MOST INITIAL VIRGA SHOULD REACH GROUND LATER OVERNIGHT.  LOCAL
SWLY TO SLY GUSTS UP TO 20 KTS WILL BE POSSIBLE NEAR THE DELTA AND
OVER THE HIGHER TERRAIN OVERNIGHT.

&&

JCLAPP

.STO WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Aug 5, 6:00 AM PST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT TUE AUG 5 2008

CAZ013>019-063-064-066>069-061400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY
MONSOON MOISTURE IS EXPECTED TO MOVE NORTHWARD OVER THE AREA INTO
TONIGHT BRINGING MID LEVEL CLOUDS.  A LITTLE INSTABILITY ALONG WITH
MOISTURE WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
SIERRA...MAINLY SOUTH OF INTERSTATE 80 THIS AFTERNOON AND WILL
SPREAD NORTH OVER THE AREA...MAINLY OVER THE HIGHER TERRAIN TONIGHT.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
THE THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES OVER THE HIGHER
TERRAIN ON WEDNESDAY AS AN UPPER LEVEL TROUGH APPROACHES THE
CALIFORNIA COAST. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Sacramento Valley

When
August 6, 12:00 AM PST to August 8, 3:28 AM PST
Where
Central Sacramento Valley forecast zone
Reported by
Newspaper

There were at least 17 lightning fires started in Butte, Sutter, and Yuba Counties. These fires were quickly fought by ground crews and aerial attacks. Most of the fires were extinguished on the first day, with the remaining two contained by August 8th. No injuries or structural damage was reported. The lightning also briefly knocked out power to northern Chico.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132452.